High Wind, Childress
- When
- October 27, 9:01 AM CST
- Where
- Childress forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.529, -100.208 (the zone’s center; the record gives no point)
A slow moving upper level storm system which brought isolated severe thunderstorms to the Rolling Plains on the 26th, then brought strong winds on the 27th. A surface pressure gradient tightened by mid-morning and stronger northerly flow aloft quickly mixed to the surface.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A slow moving upper level storm system which brought isolated severe thunderstorms to the Rolling Plains on the 26th, then brought strong winds on the 27th. A surface pressure gradient tightened by mid-morning and stronger northerly flow aloft quickly mixed to the surface. Most areas on the South Plains saw wind gusts in excess of 50 mph but the Rolling Plains and extreme southeastern Texas Panhandle saw wind gusts at or exceeding 58 mph. The Automated Surface Observing System at Childress Municipal Airport (Childress County) measured a wind gust to 60 mph.
Peak wind gusts below are from the Texas Tech University West Texas mesonet:
61 mph at Memphis (Hall County),|60 mph at Graham (Garza County),|60 mph at Tulia (Swisher County),|60 mph at White River Lake (Crosby County),|59 mph at Paducah (Cottle County),|58 mph at Silverton (Briscoe County),|58 mph at Lesley (Hall County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 27, 5:49 AM CST, 3 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 649 AM CDT Wed Oct 27 2021 .AVIATION... Strong northerly winds will develop shortly after sunrise, and appear strong enough to cause minor visibility restrictions from blowing dust. Later solutions runs also trending slightly more moist late this morning with potential for scattered low clouds near 4000 to 5000 foot above ground level. Winds will gradually taper later today and tonight, but likely to remain breezy especially at KCDS. We have also expanded the Low Level Wind Shear tonight to include KLBB and KPVW. RMcQueen && .PREV DISCUSSION... /issued 345 AM CDT Wed Oct 27 2021/ SHORT TERM... Strong northerly flow will develop across the area today as a vigorous upper level low pressure trough crosses the Texas Panhandle into western Oklahoma later today. Northerly winds of around 15-25 mph will develop near daybreak following passage of a Canadian cold front. The surface pressure gradient will tighten by mid morning and stronger northerly flow aloft will mix to the surface, with wind speeds expected to increase to around 30-35 mph most areas from mid morning to early afternoon. Gusts around 45-50 mph appear valid, though gusts may approach 60 mph for the southern Panhandle. A Wind Advisory will be in effect starting mid morning until late in the afternoon, but we anticipate areas on the Caprock may see winds decrease below 30 mph close to midday or early in the afternoon. So the Wind Advisory may need to be adjusted at that time. With these strong winds, the previous expectations for patches of blowing dust appear valid, though the overall visibility decrease may not be significant except adjacent to open fields or near construction. Temperatures today will fall around 20 degrees from yesterday, with mid 60s in the southern Panhandle to lower 70s across the southern Rolling Plains. Tonight, wind speeds will gradually taper, except over the Rolling Plains which will remain beneath a band of strong northerly flow through the evening. So, while cooler air will be moving in, the somewhat breezy conditions are likely to keep temperatures from cratering. Best chance for a few pockets approaching freezing will be in the sandhills over the southwestern Texas Panhandle, while mostly lower to mid 40s are expected elsewhere. RMcQueen LONG TERM... In the wake of the system that impacted the region yesterday, northwesterly flow aloft will continue through the end of the week. The surface pressure gradient will also remain tight as surface high pressure builds into CO/NM with the strongest wind speeds on Thursday expected across the southeastern Texas Panhandle into the northern Rolling Plains. Wind speeds around 20-30 mph with gusts to 45 mph will be possible. Temperatures on Thursday will remain around seasonal averages for this time of year as well. With clear skies and lighter winds Friday should start out on the cool side with most locations dropping into the 30's to lower 40's. Weak upper level ridging will begin to move across the Southern Plains on Friday which will help to boost temperatures a few degrees warmer than Thursday. The aforementioned ridge axis will be over the area on Saturday which will help to bring southerly winds back to the region leading to a quick warm-up into the 80's. However, this warm-up will be short lived as a trough quickly amplifies across central Canada into the northern Great Plains sending a cold front south. This front should arrive into the forecast area late Saturday night and clear the area by Sunday morning leading to seasonal temperatures yet again on Sunday. The aforementioned trough will become an upper low over Nunavut and slowly move south/southwest into Manitoba/Ontario. As it does so, several pieces of energy will rotate around the low sending several cold fronts south through the Great Plains next week. With the source area of these waves being northern Canada some of the coldest temperatures so far this fall season could be brought south and into the southern Great Plains of course some modification of the airmass will occur prior to it reaching us. Model guidance does continue to vary with the specifics but some moisture may be present for post frontal precipitation around mid-week next week so this will need to be watched closely as we get closer to the event. /WCI FIRE WEATHER... Critical to Elevated fire danger conditions are expected today as strong northerly winds develop across the area. Wind speeds at the 20 foot level will increase to 20 to 30 mph with gusts near 50 mph, while relative humidity levels settle to around 15 to 25 percent. Temperatures today also will be cooler than Tuesday by about 20 degrees. Both fuels and relative humidity may not technically meet specific Red Flag criteria today, but the forecast for very strong wind could overwhelm these limitations, and forecasters feel today will represent a valid threat for wildfire spread. So, a Red Flag Warning is in effect from the central South Plains into the southwest Texas Panhandle, while a Fire Danger Statement will cover the remainder of the South Plains and Rolling Plains. Winds will taper gradually tonight, but remain breezy from the north especially across the Rolling Plains. Elevated to near critical fire weather conditions are expected on Thursday as well, mainly across the southeastern Texas Panhandle and the Rolling Plains where northwesterly winds will be strongest. && .LUB WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM CDT this evening for TXZ021>044. Red Flag Warning from 1 PM this afternoon to 6 PM CDT this evening for TXZ021>024-027>030-035-036. && 99/99/05
Hazardous Weather Outlook National Weather Service Lubbock TX 330 AM CDT Wed Oct 27 2021 TXZ021>044-280830- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 330 AM CDT Wed Oct 27 2021 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Strong northerly winds to 30 to 35 mph with gusts near or over 50 mph will develop today following passage of a Canadian cold front this morning. A Wind Advisory is in effect from mid morning until late this afternoon. These strong winds also will lead to elevated to critical fire weather conditions. A Red Flag Warning is in effect from the central South Plains into the southwest Texas Panhandle, while elevated fire danger conditions will develop elsewhere. Also, local visibility restrictions from blowing dust should be expected near open fields and construction zones. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Elevated to near critical fire weather conditions will remain possible Thursday across portions of the extreme southern Texas Panhandle, eastern South Plains, and Rolling Plains. Beyond Thursday, the probability for widespread hazardous weather is low.
The national radar mosaic for the moment the first event began.
7 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, October 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985312, 985313, 985314, 985317, 985315, 985316, 985318.